Texas, 2016

Hail and Damaging Winds in Texas, May 21, 2016

May 21, 2016 · NWS MAF · 13 events in 2 counties and zones

There was an upper level ridge over the region. A dryline was present along the higher terrain of West Texas along a surface trough with very moist conditions to the east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$283,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level ridge over the region. A dryline was present along the higher terrain of West Texas along a surface trough with very moist conditions to the east of the dryline. An upper level disturbance was approaching the area, and there was good instability and wind shear present. These conditions allowed for thunderstorms to develop with large hail and strong wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 1:50 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 21, 1:50 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT SAT MAY 21 2016

.DISCUSSION...

WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR.  Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS.  East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns.  Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms.  However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out.  We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's.  W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result.  Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there.  Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.

Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  71  94 /  30  40  30  20
Carlsbad                       62  94  61  95 /  10  10  10  10
Dryden                         72  86  73  92 /  20  20  20  20
Fort Stockton                  69  91  70  93 /  20  20  10  10
Guadalupe Pass                 62  85  60  87 /  10  10  10  10
Hobbs                          68  90  60  90 /  30  10  10  10
Marfa                          54  85  50  86 /  20  10  10  10
Midland Intl Airport           70  88  71  95 /  30  30  20  20
Odessa                         71  89  71  94 /  30  20  20  10
Wink                           71  95  66  96 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

&&

84/44
Hazardous weather outlook, May 21, 11:51 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT MAY 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN
BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND.
ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING
LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE
AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE
THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A
TORNADO OR TWO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A
POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST
PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 21, 3:07 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT SAT MAY 21 2016

TXZ058-075-212145-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
407 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 445 PM CDT...

AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF SARAGOSA...OR 30 MILES SOUTH OF PECOS...MOVING NORTHEAST
AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL PECOS
AND SOUTH CENTRAL REEVES COUNTIES.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 217 AND 230.

LAT...LON 3085 10350 3100 10361 3116 10337 3095 10314
TIME...MOT...LOC 2105Z 236DEG 15KT 3097 10348

03
Special weather statement, May 21, 4:13 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SAT MAY 21 2016

TXZ058-067-212300-
REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX-
513 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARD AND CENTRAL REEVES
COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS...7 MILES SOUTH OF PECOS AND 17 MILES EAST OF
PECOS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PECOS...MONAHANS...WICKETT...PYOTE...TOYAH LAKE...PECOS MUNICIPAL AIRPORT...
ROY HURD MEMORIAL AIRPORT...THORNTONVILLE AND BARSTOW.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 39 AND 80.

LAT...LON 3164 10325 3164 10287 3142 10296 3117 10352
      3131 10365
TIME...MOT...LOC 2211Z 231DEG 25KT 3149 10322

03
Special weather statement, May 21, 4:33 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SAT MAY 21 2016

TXZ060-067-212315-
WINKLER TX-WARD TX-
533 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINKLER...NORTH CENTRAL
WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 615 PM CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF PYOTE...OR 19 MILES NORTHEAST OF PECOS...MOVING
NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINK...WICKETT...PYOTE AND WINKLER COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 61 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3165 10334 3165 10333 3170 10333 3183 10329
      3180 10290 3148 10300 3153 10338
TIME...MOT...LOC 2232Z 185DEG 17KT 3159 10325

03

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Winkler

When
May 21, 4:56 PM CST to 5:06 PM CST
Where
Winkler County, Wink
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.750, -103.150

Thunderstorm Wind, Winkler

When
May 21, 4:57 PM CST
Where
Winkler County, 3 mi NW of Wink
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.781, -103.186

A thunderstorm moved across Winkler County and produced a 66 mph wind gust at the Wink ASOS.

Hail, Winkler

When
May 21, 5:13 PM CST to 5:18 PM CST
Where
Winkler County, 1.74 mi NW of Kermit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.866, -103.103

Hail, Winkler

When
May 21, 5:24 PM CST to 5:29 PM CST
Where
Winkler County, 1.32 mi WNW of Kermit
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.854, -103.102

Hail, Gaines

When
May 21, 6:54 PM CST to 6:59 PM CST
Where
Gaines County, Seminole
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.720, -102.650

Hail, Gaines

When
May 21, 6:54 PM CST to 6:59 PM CST
Where
Gaines County, Seminole
Measured
2.5 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
32.720, -102.650

A thunderstorm moved across Gaines County and produced tennis ball sized hail in Seminole. There were numerous windows broken and the siding was ripped off of houses. The cost of damage is a very rough estimate.

Thunderstorm Wind, Gaines

When
May 21, 7:00 PM CST to 7:01 PM CST
Where
Gaines County, 1 mi SW of Seagraves
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
32.920, -102.562

A thunderstorm moved across Gaines County and produced a 65 mph wind gust at the Seagraves Mesonet site. A storm survey was conducted and there were trees uprooted and a tin building was ripped apart. The cost of damage is a very rough estimate.

Thunderstorm Wind, Gaines

When
May 21, 7:00 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a 62 mph wind gust near Seminole.

Thunderstorm Wind, Gaines

When
May 21, 7:07 PM CST to 7:08 PM CST
Where
Gaines County, 4.36 mi W of Seminole Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.725, -102.805

A thunderstorm moved across Gaines County and produced wind damage in and near Seminole. A storm survey was conducted of the damage and it was determined that the winds got up to 100 mph. Along with damage to trees and metal buildings, there were power poles that were blown down on US 180. The cost of damage is a very rough estimate.

Hail, Gaines

When
May 21, 7:07 PM CST to 7:08 PM CST
Where
Gaines County, Seminole
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.720, -102.650

A thunderstorm moved across Gaines County and produced golf ball sized hail in Seminole. Numerous house and auto windows were broken due to the hail. The cost of damage is a very rough estimate.

Thunderstorm Wind, Gaines

When
May 21, 7:10 PM CST
Where
Gaines County, 7 mi S of Seagraves
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
32.829, -102.550

A thunderstorm moved across Gaines County and produced a 61 mph wind gust south of Seagraves.

Hail, Gaines

When
May 21, 7:17 PM CST to 7:22 PM CST
Where
Gaines County, 7 mi S of Seagraves
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
32.829, -102.550

Thunderstorm Wind, Gaines

When
May 21, 7:20 PM CST to 7:21 PM CST
Where
Gaines County, 2 mi E of Seagraves
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.930, -102.516

A thunderstorm moved across Gaines County and produced wind damage east of Seagraves. Several irrigation pivots were overturned. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627836, 627838, 627837, 627839, 627935, 627944, 627962, 628006, 627974, 627983, 627992, 628000, 628003.